MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER VASCULAR PLUG II; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

ABBOTT MEDICAL AMPLATZER VASCULAR PLUG II; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number 9-AVP2-006
Medical Device Problem Codes Migration or Expulsion of Device (1395); Off-Label Use (1494)
Health Effect - Clinical Codes Cardiac Arrest (1762); Foreign Body Embolism (4439)
Date of Event 04/28/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
The results, method, and conclusion codes along with investigation results will be provided in the final report.
 
Event or Problem Description
This report is being conservatively reported despite the patients declining prognosis and lack of viable therapeutic options as reported by the implanting physician.All effective treatment options were exhausted.Surgical intervention was a final attempt despite the patient not being a candidate for surgery.On (b)(6) 2021, a patient with a bad diagnosis and suffering from hemodynamic shock, renal failure and an impaired liver ran out of effective treatment options.As a result, surgery was performed and the patient was placed on pulmonary ventilation to help them endure the procedure.A 5/2 amplatzer piccolo occluder was selected for implant in a patent ductus arteriosus (pda) with the following dimensions: pda length of 6-7 mm and diameter at aortic ampulla of 4.8.During the implant procedure, the device was mis-sized and found to be occlusive on the left pulmonary artery resulting in cardiogenic block.The device was removed and another device was attempted.A 6 mm amplatzer vascular plug ii (avp2) was then used, despite not being a suitable size for the pda.Again the device was mis-sized as it wasn't able adapt to the size of the pda.The avp2 and the sheath were removed.A new sheath and new 6 mm avp2 were selected again in attempt to implant the device.The device was placed and released, but then migrated and embolized into the right pulmonary artery.Three different en-snare's were attempted to retrieve the embolized device, but were unsuccessful.The patient suffered a cardiac arrest and was brought to open heart surgery and the prosthesis was successfully recovered.There was a clinically significant delay in the procedure.The patient passed away (b)(6) 2021 due to cardiogenic shock consequent to the patient's severe comorbidities.According to the physician, there was no allegation of malfunction with the any of the abbott devices.The physician believed the cause of the embolized device was because the avp2 did not have a size suitable for the dimensions of the patient's persistent ductus arteriosus.The physician classified the patient's death as being related to the patient's comorbidities.Requested relevant tests (imaging), procedure notes and lab reports were requested but the site was unable to provide.No additional information provided.
 
Additional Manufacturer Narrative
An event of off-label device implant even though the patient was not a candidate for surgery, device embolism and patient death due to cardiogenic shock was reported.A more comprehensive assessment could not be performed as the device was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Based on the information received, the cause of the reported incident could not be conclusively determined.

Brand Name
AMPLATZER VASCULAR PLUG II
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane north
plymouth MN 55442
MDR Report Key11894434
Report Number2135147-2021-00208
Device Sequence Number1388191
Product Code KRD
UDI-Device Identifier00811806010366
UDI-Public00811806010366
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K071125
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2024
Device Model Number9-AVP2-006
Device Catalogue Number9-AVP2-006
Device Lot Number7107503
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/29/2021
Supplement Date Received by Manufacturer06/11/2021
Initial Report FDA Received Date05/27/2021
Supplement Report FDA Received Date06/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization; Required Intervention;
Patient Age1 MO
Patient Weight2